Overdosing on immediate-release morphine solution has predictable adverse effects

David Currow, Magnus Ekstrom, Miriam Johnson

Research output: Contribution to journalLetter

3 Citations (Scopus)

Abstract

Prescribing responsibility inherently includes adequate ongoing monitoring for medication.
An overdose of morphine can cause respiratory depression; as with any medication, there is a therapeutic window above which toxicities occur. Despite the increasingly widespread use of extended-release morphine for chronic breathlessness when prescribed and monitored in line with international evidence-based recommendations, the literature is not replete with examples of opioid-induced respiratory depression.
Why was the case report by Politis et al. [1] published? Morphine causes drowsiness and obtundation when an overdose is taken. In addition to his 15 mg per 24 h extended-release morphine, the patient in the case report took 12 times his 4-hourly dose of immediate-release oral morphine solution. The effects he experienced are well-described toxicities on the product information and the patient information sheets in every filled prescription for every opioid. This is not about identifying a new danger; use morphine in an unsafe way and it will be an unsafe drug with predictable side-effects. This letter, therefore, highlights that the generic importance of good prescribing and prescribing responsibility inherently includes adequate ongoing monitoring.
Original languageEnglish
Article number1701091
Number of pages2
JournalEuropean Respiratory Journal
Volume50
Issue number3
DOIs
Publication statusPublished - 1 Sep 2017
Externally publishedYes

Keywords

  • morphine
  • opioids
  • overdose
  • breathlessness
  • monitoring
  • prescribing responsibility
  • respiratory depression

Fingerprint Dive into the research topics of 'Overdosing on immediate-release morphine solution has predictable adverse effects'. Together they form a unique fingerprint.

Cite this